Case ReportsNew-Onset Dissociative Disorder After Electroconvulsive TherapyZaidner, Eduardo MD*†; Sewell, R. Andrew MD‡; Murray, Evan MD§; Schiller, Allen PhD∥¶; Price, Bruce H. MD§#; Cunningham, Miles G. MD, PhD§**Author Information From the *Adult Outpatient Psychiatry Service, Cambridge Health Alliance, and †Department of Psychiatry, Harvard Medical School, Cambridge, MA; ‡Advanced Psychiatry and Psychology, Yale University School of Medicine, New Haven CT; §Department of Neurology, ∥Consultation-Liaison Service, Neuropsychology Department, McLean Hospital, Belmont, MA; ¶Psychology,Department of Psychiatry, Harvard Medical School, Cambridge, MA; #Department of Neurology and **Laboratory for Neural Reconstruction, Harvard Medical School, McLean Hospital, Belmont, MA. Received for publication February 8, 2009; accepted September 8, 2009. Reprints: Miles G. Cunningham, MD, PhD, McLean Hospital, MRC 312, 115 Mill St, Harvard Medical School, Belmont, MA 02478 (e-mail: [email protected]). Disclosures and Sources of Funding: Sidney R. Baer Foundation The Journal of ECT: September 2010 - Volume 26 - Issue 3 - p 238-241 doi: 10.1097/YCT.0b013e3181c3046c Buy Metrics Abstract Electroconvulsive therapy (ECT) is an exceptionally effective treatment for a number of psychiatric conditions; however, a common adverse effect is temporary cognitive impairment, especially memory loss. The dissociative disorders also involve disturbances of memory, as well as consciousness and personal identity, but are rarely iatrogenic. We report a case in which dissociative symptoms developed after ECT. A 51-year-old woman with hypothyroidism, migraine headaches, bipolar disorder, and anorexia by history was admitted for worsening depression with suicidal ideation. After a course of 7 right-sided ECT treatments, she experienced remarkable personality change, claiming that it was 1976 and behaving as though she was 30 years younger. Neuropsychological tests were normal, and her memory and former personality spontaneously returned 2 weeks later. This case illustrates that such events may be seen in patients with certain psychiatric profiles, and further studies are needed to determine the risk factors for the occurrence of dissociative episodes after ECT. © 2010 Lippincott Williams & Wilkins, Inc.